Missouri, 2001

Flooding in Missouri, June 4 to 13, 2001

June 4 to 13, 2001 · NWS LSX · 11 events in 11 counties and zones

The Mississippi River flooded in May, and in June the Missouri River took over. Heavy rain across the Missouri River Basin sent the river over its banks to heights in some places not seen since the flooding in 1995.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

The Mississippi River flooded in May, and in June the Missouri River took over. Heavy rain across the Missouri River Basin sent the river over its banks to heights in some places not seen since the flooding in 1995. Despite the high river levels, damages were minimal compared to what they could have been. This is because many homes and businesses were relocated out of the flood plain after the devastating flooding of the early and mid 90s. The bulk of the flooding this time occurred in newly established wetlands or in farmhands on the river side of levees. Some towns, however were affected. In the river towns of McBaine, Lupus and Easley of central Missouri, most residents took the high water in stride. Roads heading into town flooded causing residents to use boats to get to homes. A few homes had water up to 6 feet in their basements, but many stayed dry because they had been elevated after prior floods. At other points along the river, including Osage City, Portland, Gasconade, Washington, Matson and St. Charles, the story was pretty much the same. Parks along the river were flooded, as were the roads along the river, including Route 94 which runs along the river from Jefferson City to St. Charles. In Jefferson City, the river managed to stay just below the top of the levees., which were built to hold back water from 30 to 31 feet. The river crested at 30.1 feet. Nevertheless, the Jefferson City Airport was evacuated and 4 parking lots in the Capitol Complex were flooded. Over 1300 acres of the Katy Trail State Park also flooded in the central Missouri area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 4, 2:35 AM CST, 4 hours 25 minutes earlier.

Area forecast discussion, Jun 4, 2:35 AM CST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
335 AM CDT MON JUN 4 2001

MAIN CONCERNS TO BE POPS TNGT AND TEMPS. MCS OVR NRN MO CONTG TO MV
ESE AND SHUD WKN THIS MRNG AS LL INFLOW DIMINISHES. PCPN MOVG INTO
DRIER PART OF FA AND WL NOT XTND FFA EVEN THO FFG IS FAIRLY LOW. NEW
FFA MAY BE NEEDED FOR TNGT DEPENDING ON WHERE MCS REDVLPS. ETA WAS A
LTL TOO FAR S WITH QPF OVRNGT AND AVN HAD BTR PLACEMENT. XPCT 85H
WFNT TO CONT N DURG DAY WITH SFC FNT TO RMN S OF ZNS UNTIL AFT MAX
HTG SO WL KP TEMPS COOL. MDLS IN GD AGMT ON TEMPS FOR A CHG THO. WL
LWR POPS TNGT TO JUST CHC XCPT FOR NRN ZNS AS LLJ TO POINT MORE TWD
NRN AND WRN MO WITH BEST CHCS OF MCS DVLPMT TO W AND N OF FA.

WL UP TEMPS FOR TUE AS WFNT MVS N. WL BRING POPS UP TO LIKELY BY 4TH
PD.

FEW CHGS TO XTNDD TO INCLD INCRG POPS FOR WED TO LIKELY AND LWRG MAX
TEMP. OTRW REMAINDER LKS OK.

.STL...NONE.

WDB

In the hours before

Special weather statement, Jun 4, 6:00 AM CST, 1 hour before
ILZ058>060-064-065-069-070-074-079-095-097>102-MOZ018-019-026-027-034
>036-041-042-047>052-059>065-072>075-084-085-099-041700-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
700 AM CDT MON JUN 4 2001

THREAT:  SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER THE ENTIRE AREA.

WHEN:  THIS AFTERNOON AND TONIGHT.

SITUATION: A WARM FRONT EXTENDING ALONG THE MISSOURI-ARKANSAS BORDER
CONTINUES TO PUSH SLOWLY NORTH.  VERY MOIST AND UNSTABLE AIR SOUTH
OF THE FRONT WILL BE FORCED NORTHWARD BY STRONG LOW LEVEL
WINDS...WITH THUNDERSTORMS REDEVELOPING ACROSS THE REGION THIS
AFTERNOON.  IN ADDITION TO THE THREAT OF HEAVY RAIN...SOME OF THESE
STORMS WILL BE CAPABLE OF PRODUeCING HAIL AND GUSTY WINDS. SKYWARN
ACTIVATION MAY BE REQUIRED THIS EVENING OR TONIGHT.

BECHTOLD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 flood. Local standard time, as filed.

Flood, Osage

When
June 4, 7:00 AM CST to June 13, 8:00 AM CST
Where
Osage forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.460, -91.862 (the zone’s center; the record gives no point)

Flood, Moniteau

When
June 4, 9:00 AM CST to June 13, 1:00 AM CST
Where
Moniteau forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.633, -92.583 (the zone’s center; the record gives no point)

Flood, Boone

When
June 4, 9:00 AM CST to June 13, 1:00 AM CST
Where
Boone forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.991, -92.310 (the zone’s center; the record gives no point)

Flood, Montgomery

When
June 4, 9:00 AM CST to June 13, 7:00 AM CST
Where
Montgomery forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.942, -91.470 (the zone’s center; the record gives no point)

Flood, Gasconade

When
June 4, 9:00 AM CST to June 13, 7:00 AM CST
Where
Gasconade forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.441, -91.508 (the zone’s center; the record gives no point)

Flood, Cole

When
June 4, 6:00 PM CST to June 12, 1:00 AM CST
Where
Cole forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.505, -92.282 (the zone’s center; the record gives no point)

Flood, Callaway

When
June 4, 6:00 PM CST to June 13, 8:00 AM CST
Where
Callaway forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.836, -91.926 (the zone’s center; the record gives no point)

Flood, Warren

When
June 4, 9:00 PM CST to June 12, 1:00 PM CST
Where
Warren forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.765, -91.161 (the zone’s center; the record gives no point)

Flood, Franklin

When
June 4, 9:00 PM CST to June 12, 1:00 PM CST
Where
Franklin forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.411, -91.075 (the zone’s center; the record gives no point)

Flood, St. Charles

When
June 5, 4:30 AM CST to June 13, 7:30 AM CST
Where
St. Charles forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.782, -90.675 (the zone’s center; the record gives no point)

Flood, St. Louis

When
June 5, 4:30 AM CST to June 13, 7:30 AM CST
Where
St. Louis forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.641, -90.443 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5251947, 5251943, 5251944, 5251948, 5251949, 5251945, 5251946, 5251950, 5251951, 5251952, 5251953.